Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 217, NWS Tallahassee, FL

June 14, 2012Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 2012, 5:26 PM CDT for Coffee County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2012, 5:26 PM CDT (22:26 UTC)
Expired
Jun 14, 2012, 5:49 PM CDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Coffee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS52 KTAE 142226
SVRTAE
ALC031-142300-
/O.NEW.KTAE.SV.W.0217.120614T2226Z-120614T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 600 PM CDT

* AT 522 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND          
  DAMAGING   WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED      
  NEAR ELBA...AND REMAINS NEAR STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED         
  TO...DAMASCUS...CURTIS...AND LEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3153 8620 3154 8615 3161 8615 3162 8614
      3163 8590 3130 8589 3120 8620
TIME...MOT...LOC 2224Z 067DEG 3KT 3143 8605

$$

15-HARRIGAN
1 follow-up statement
161 
WWUS52 KTAE 142249
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 PM CDT THU JUN 14 2012

ALC031-142300-
/O.CAN.KTAE.SV.W.0217.000000T0000Z-120614T2300Z/
COFFEE AL-
549 PM CDT THU JUN 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR COFFEE COUNTY IS CANCELLED...

LAT...LON 3153 8620 3154 8615 3161 8615 3162 8614
      3163 8590 3130 8589 3120 8620
TIME...MOT...LOC 2250Z 067DEG 3KT 3142 8607

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:45 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 14, 1:45 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT Thu Jun 14 2012

.SYNOPSIS...
The combination of a quasi-stnry frontal boundary and a passing
shortwave has produced a very active afternoon with strong to severe
storms with damaging winds and possibly hail and very heavy rain
across inland counties especially GA and Big Bend. Keeping a close
eye on GA storms for localized flooding concerns.

AT UPPER LEVELS...
The large scale pattern has deamplified some in last 24 hrs. This is
highlighted by low across Nrn ND/Canadian border with trough SWWD to
Srn CA. in nrn stream weak ridging Dakotas Ewd to Ern seaboard and
in Srn stream ridging Desert SW Ewd to TX and broad weak trough Ewd
into adjacent Wrn Atlc with low over Ern LA. Satellite shows
enhanced WNW flow from base of ridge in NM to across SE TX and into
local region. Also multiple MCV and/or other minor impulses
propagating E through this trough. One exited FL Panhandle this aftn
and another was moving ESE across MS.

Models show than Srn stream ridge will build ENE into the Srn Plains
with ridge extending toward NE region Fri into Sat. In response,
trough over extreme Wrn Atlc retrogrades SWWD over Nrn Gulf Coast to
Mid South region. Assocd shortwave across local area this aftn exits
local region by tonight while cutoff low develops just east of
Carolina coast with trough SWD to Bahamas. All this places local
area in wake of shortwave and in backside of Atlc trough yielding
dry NLY flow advecting into region. However new guidance keeps
moisture in a little longer. This reflected in area model soundings.
i.e. GFS TAE with 1.90 inch PWAT at 18z Thurs dropping to 1.13 inch
PWAT by 00z Sat.

AT LOWER LEVELS...
Analysis showed a cold front across Srn MS and AL, connecting to a
backdoor front from N FL into Atlc. This leaves a broad area of low
pressure ahead of these fronts across Srn most FL counties and
adjacent waters. MSAS shows a weak trough extending from backdoor
front swwd to a weak surface low roughly 50 miles south of Destin.
This backdoor front and trough were drifting swwd and helping to
focus this afternoons storms. Farther upstream, high pressure was
centered well north of the area and a high located in the central
GOMEX. Under high to our N building swd, the backdoor front will
move S into nrn most coastal waters this eve leaving drier air in
its wake. Upstream, strong high beginning to build swd along Ern
seaboard. This will push backdoor front S of local area but latest
guidance slowing it down and keeping more moisture in area into Fri.
then...NE flow and slightly cooler but noticeably drier air
advecting across the region into the weekend.

&&

.SHORT TERM...(TONIGHT through SUNDAY)
The shortwave/front combination will keep storms over area til
around midnight. Some will remain strong to possibly severe with
locally heavy rainfall. Significant and progressive drying out
begins on Fri but mainly felt Sat into Sun. Mildly cooler airmass
from NE-SW so max temps inch down a couple of degrees each day, but
especially over S/Cntrl GA.

THIS EVENING...Likely to categorical POPs with locally heavy rain.
added heavy rain, small hail and gusty winds to grids.

TONIGHT...40-60% N-S mainly eve POP gradient. Some eve storms may be
strong to isold severe. Lows upper 60s N to low 70s coast.

FRIDAY...20-40% N-S pop gradient daytime, 10-30% NE-SW POP gradient.
Expect locally gusty winds in wake of front. Highs around 90, Lows
65 north to low 70s coast.

SATURDAY...10-20% pops. Highs mid 80s coast to upper 80s inland.
Lows low 60s north to near 70 coast.

SUNDAY...no pops. Highs mid to upper 80s.

&&

.LONG TERM...(Sunday night through next Thursday)
Deep layer ridging builds into the region along with a much drier
airmass filtering in the mid to upper levels. The ridge begins to
break down as a trough slides east from the northern Plains into the
Mid-West. The axis of an east to west surface ridge will remain
north of our CWA through most of the extended period providing a
northeast to east low level flow. An isolated shower or thunderstorm
is possible each day from either the panhandle or east coast sea
breezes but should not be enough to mention in zones. Will only have
silent 10% PoPs in grids. High temperatures will be near seasonal
levels while min temps drop into the lower to mid 60s most areas at
least through Tuesday before rebounding back to around 70 by mid
week.

&&

.AVIATION...thru 18z
Brief MVFR and lcl IFR cigs/vsbys expected around any stronger
storms and heavy showers thru 04z. MVFR cigs/vsbys possible toward
sunrise all terminals. Otherwise, VFR conditions are expected
through most of the TAF period.  Scattered thunderstorms will be
possible 16z-18z Fri with brief MVFR vsbys/cigs mainly ABY/TLH/VLD.
&&

.MARINE...
Winds and seas will begin to increase late tonight and Friday as a
strong area of high pressure builds across the eastern CONUS. East
winds and seas should occasionally reach exercise caution levels
this Sat night, especially well offshore and during the late night
and early morning hours. the Atlantic high will weaken beginning
Sunday with winds falling below exercise caution levels.

&&

.FIRE WEATHER...
No fire weather concerns for the next few days. Much drier air will
arrive for the weekend and we will have to monitor minimum relative
humidity values closely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   68  91  66  89  64 /  50  30  10  10  10
Panama City   72  89  73  85  69 /  40  40  30  20  10
Dothan        69  91  66  88  63 /  50  20  10  10  10
Albany        69  89  66  87  62 /  60  20  10  10   0
Valdosta      67  91  65  87  63 /  60  20  10  10  10
Cross City    68  90  65  89  64 /  60  40  10  20  10
Apalachicola  71  87  67  87  70 /  40  40  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK/HARRIGAN
Hazardous weather outlook, Jun 14, 4:08 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 AM EDT THU JUN 14 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-150915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
508 AM EDT THU JUN 14 2012 /408 AM CDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BE STRONG TO
SEVERE...WITH WIND GUSTS IN THE 40 TO 60 MPH RANGE AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY...MAINLY IN
NORTH FLORIDA. THESE STORMS ARE UNLIKELY TO BE SEVERE. ALMOST NO
RAIN IS EXPECTED THIS WEEKEND AS MUCH DRIER AIR MOVES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED STRONG TO
SEVERE STORMS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jun 14, 4:57 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
557 PM EDT THU JUN 14 2012

GAZ120>122-142230-
RANDOLPH GA-QUITMAN GA-CLAY GA-
557 PM EDT THU JUN 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY...QUITMAN AND
RANDOLPH COUNTIES...

* UNTIL 630 PM EDT

AT 554 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES EAST OF GEORGETOWN...OR NEAR CROSSROADS...MOVING
SOUTHWEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3198 8503 3198 8496 3196 8496 3193 8491
      3192 8481 3163 8494 3172 8513 3174 8512
      3178 8514 3182 8513 3184 8515 3190 8514
      3194 8508 3195 8509 3199 8505
TIME...MOT...LOC 2158Z 040DEG 11KT 3186 8500

15-HARRIGAN
Special weather statement, Jun 14, 5:00 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EDT THU JUN 14 2012

FLZ010-142245-
WASHINGTON FL-
500 PM CDT THU JUN 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WASHINGTON COUNTY
IN THE FLORIDA PANHANDLE...

* UNTIL 545 PM CDT

AT 457 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES EAST OF VERNON...OR NEAR SPRING HOLLOW...MOVING
WEST AT 10 MPH.

PEOPLE IN CENTRAL WASHINGTON COUNTY...INCLUDING THE CITY OF VERNON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3046 8582 3063 8587 3066 8563 3054 8558
TIME...MOT...LOC 2200Z 077DEG 10KT 3061 8562

17-GOULD
Local storm report, Jun 14, 5:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
605 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     1 ESE RICKS PLACE       31.77N 85.08W
06/14/2012                   CLAY               GA   LAW ENFORCEMENT

            A FEW TREES AND POWER LINES DOWN NEAR HIGHWAY 39 IN
            NORTHERN CLAY COUNTY.

&&

08-LAMERS
Local storm report, Jun 14, 5:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
616 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 SE OZARK              31.43N 85.62W
06/14/2012                   DALE               AL   LAW ENFORCEMENT

            A COUPLE REPORTS OF TREES LIMBS DOWN...BLOWN INTO POWER
            LINES IN OZARK.

&&

08-LAMERS
Local storm report, Jun 14, 5:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
623 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     GILBERTS MILL           30.64N 85.49W
06/14/2012                   WASHINGTON         FL   LAW ENFORCEMENT

            TWO TREES BLOWN DOWN JUST IN WASHINGTON COUNTY FROM THE

            WASHINGTON-JACKSON COUNTY LINE IN THE GILBERTS MILL AREA.

0605 PM     TSTM WND DMG     CARYVILLE               30.77N 85.81W
06/14/2012                   WASHINGTON         FL   LAW ENFORCEMENT

            TREES BLOWN INTO POWER LINES.

&&

08-LAMERS
Special weather statement, Jun 14, 5:24 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
624 PM EDT THU JUN 14 2012

FLZ008-010-108-142330-
CENTRAL WALTON FL-SOUTH WALTON FL-WASHINGTON FL-
524 PM CDT THU JUN 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON AND
WASHINGTON COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 630 PM CDT

AT 520 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES WEST OF VERNON...OR NEAR NEW HOPE...MOVING WEST
AT 25 MPH.

PEOPLE IN CENTRAL WALTON AND SOUTHWESTERN WASHINGTON COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3069 8638 3070 8582 3046 8576 3041 8614
      3047 8621 3047 8629 3044 8631 3041 8629
      3043 8624 3041 8621 3038 8638 3040 8638
      3040 8633 3046 8630 3046 8638
TIME...MOT...LOC 2224Z 077DEG 20KT 3062 8584

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:57 PM CDTSpecial Weather StatementTAEHouston33 min
Jun 14, 3:30 PM CDTSpecial Weather StatementTAEHouston30 min
Jun 14, 3:37 PM CDTSevere Thunderstorm WarningTAEHouston23 min
Jun 14, 3:55 PM CDTSevere Thunderstorm WarningTAEDale, Geneva, Houston35 min
Jun 14, 4:28 PM CDTSpecial Weather StatementTAECoffee, Geneva62 min
Jun 14, 4:38 PM CDTSevere Thunderstorm WarningTAECoffee, Dale52 min
Jun 14, 4:54 PM CDTSevere Thunderstorm WarningTAECoffee, Dale51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.